Colorado, 2022

Tornadoes and Hail in Colorado, July 26, 2022

July 26, 2022 · NWS GLD · 6 events in 1 county or zone

On the afternoon of July 26, 2022, strong to severe storms developed along a stationary frontal boundary across eastern Colorado. Storms initially fired across southern Yuma County, but then proceeded to build southwest along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the afternoon of July 26, 2022, strong to severe storms developed along a stationary frontal boundary across eastern Colorado. Storms initially fired across southern Yuma County, but then proceeded to build southwest along the boundary. A favorable environment for tornado development was in place and several tornadoes were able to occur in Kit Carson County, Colorado. In addition, hail up to half dollar size was received with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 1:49 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 26, 1:49 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
249 PM MDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 247 PM MDT Tue Jul 26 2022

Latest upper air analysis shows a ridge from the West Coast
extending southeast to the Desert Southwest and Southern Plains.  To
the north a closed low was over Southern Canada. Inbetween northwest
flow was over the Plains.  At the surface a low was present over
southern Yuma County, with the trough axis extending southwest and
northeast from it.  Satellite imagery shows cumulus clouds beginning
to form along the trough axis.  Meanwhile cloud cover was clearing
over the northern part of the forecast area. Over the southeast
light rain continued where a gradient in the 600-700mb dew points
were located.  The clouds from this activity will hinder storm
intensity later today.

For the rest of the afternoon storms should begin to fire by 4 PM MT
along the surface trough.  Due to steep low level lapse rates and
slow storm motion close to being parallel to the surface trough
axis, am concerned about landspout tornadoes forming.  This threat
will continue until storms begin to form along the trough axis. The
landspout potential for a given location will end as storms form.
Storm activity will initiate along the trough axis then slowly move
southeasterly through the afternoon.

Due to the cloud cover over the southern part of the forecast area,
am thinking this will greatly limit storm intensity.  The most
intense storms will be where the sky has been clear the longest.

This evening storm coverage should peak by 6 or 7 PM MT.  Main
threats will be hail up to 1" and wind gusts up to 70 MPH.  Heavy
rainfall is also expected due to the slow storm movement of 15 MPH
or so.  Storm activity should be southeast of the forecast area by
late evening.  Due to the rather subtle weather pattern, confidence
for storm timing is low.

Around mid evening another round of scattered storms may form over
western Yuma County where a LLJ nose forms.  Am not too confident
these storms will become severe since the environment will have been
worked over by activity from earlier in the evening.  Confidence for
these storms to form is low.  If they do form they will move
southeast as well.  These storms may last well into the overnight
hours before ending.

Overnight fog is likely to form over the eastern part of the
forecast area where the clouds have lingered today.  May need a
dense fog advisory at some point.

Wednesday will be fairly quiet weatherwise.  The sky should be
fairly cloud free due to subsidence over the forecast area.  This
will allow highs to be warmer than today.  During the late afternoon
an upper level short wave trough will approach the forecast area
from the northwest.  Am expecting this will be the source for storm
activity for the night time.  However storms may move into the
western part of the forecast area during the late afternoon at the
earliest.

Wednesday night the upper level short wave trough moves through the
forecast area.  The best chance for rainfall will be during the mid
evening through the overnight hours.  Precipitable water values of
1.25-1.5" are at the 75th-95th percentile.  The warm cloud layer is
around 12k ft. deep, and the storm motion will continue to be slow.
For this reason am thinking there will be potential for flash
flooding. Due to the active weather today, have not had time to
consider a flash flood watch. However, given the environment setup,
a watch would not be out of the question.  Most of the forecast area
should receive rainfall during the night.

.LONG TERM...(Thursday through Monday)
Issued at 248 PM MDT Tue Jul 26 2022

Caught between the upper-level low to our northeast over the
Great Lakes region and the upper-level ridge axis just beginning to
come onshore the west coast, we'll be under west-northwesterly flow
aloft. Weak disturbances moving through each day coupled with modest
PWAT values reaching 1.5" in parts of the Tri-State Area brings
chances for showers and storms through the first half of the long
term. Some heavy rainfall and flooding concerns may be present,
especially Thursday into Friday. The WPC has portions of the CWA
exceeding 1.5" total QPF over the course of the week. Afternoon
highs remain below to well below normal during this period, in the
70s and 80s. Overnight lows will be in the upper-50s to low-60s. By
Sunday, a warming and drying trend takes over with the ridge
progressing eastward. Highs climb back into the upper-80s to 90s
with lows in the 60s. Late in the period, we're seeing early
indications of a low pressure system entering the northwest CONUS
into Canada.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jul 26 2022

IFR to VFR conditions forecast for the TAFs. KMCK may remain in
the low clouds for another few hours before clearing. However this
will be shortly before storms develop later this afternoon.
Confidence of storms moving over KMCK is low enough to not put in
the TAF. However it is higher for KGLD. KMCK will likely see IFR
conditions again overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CJC
AVIATION...JTL
Hazardous weather outlook, Jul 26, 2:02 PM MST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
302 PM MDT Tue Jul 26 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
302 PM MDT Tue Jul 26 2022 /402 PM CDT Tue Jul 26 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will form around 2 PM MDT along a line from
roughly Stratton, CO to Benkelman. As storms begin to form, a brief
landspout tornado could form along this line. Storm coverage will
increase quickly through the afternoon as storms move southeastward.
Main threats will be hail up to quarter size and wind gusts up to
70 MPH. Heavy rainfall and reduced visibilities can also be
expected. The severe threat will end during the late evening.

Visibility down to a quarter mile or so is likely overnight into
Wednesday morning east of Highway 25.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are anticipated late Wednesday afternoon
through the night. A few severe storms are possible. Localized wind
gusts up to 70 mph and heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Special weather statement, Jul 26, 1:27 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
227 PM MDT Tue Jul 26 2022

COZ090-091-KSZ001-013-262130-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
227 PM MDT Tue Jul 26 2022

...Brief Landspout Tornadoes Possible...

At 223 PM MDT/323 PM CDT/, conditions remain favorable for the
development of landspout tornadoes in and close to areas of southern
Yuma county, the northwest half of Kit Carson county, northwest
Sherman county and much of Cheyenne county Kansas. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
St. Francis, Stratton, Seibert, Bonny Reservoir, Bird City, Bethune
and Vona.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3978 10262 4000 10154 3979 10141 3974 10141
      3932 10234 3908 10316 3911 10316

DDT
Special weather statement, Jul 26, 2:03 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Tue Jul 26 2022

COZ090-262130-
Yuma County CO-
303 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bonny Reservoir, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Idalia.

This includes Highway 385 between mile markers 212 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3975 10245 3982 10229 3970 10213 3960 10231
TIME...MOT...LOC 2102Z 312DEG 11KT 3971 10230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DDT
Special weather statement, Jul 26, 2:21 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT Tue Jul 26 2022

COZ090-KSZ001-262145-
Yuma County CO-Cheyenne KS-
321 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of eastern Yuma County
in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas through 345 PM MDT/445 PM CDT/...

At 321 PM MDT/421 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Bonny Reservoir. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Yuma County
in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 10212 3978 10215 3984 10182 3974 10181
TIME...MOT...LOC 2121Z 264DEG 3KT 3976 10205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DDT
Special weather statement, Jul 26, 2:35 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
335 PM MDT Tue Jul 26 2022

COZ090-091-KSZ001-002-013-262230-
Kit Carson County CO-Yuma County CO-Rawlins KS-Sherman KS-
Cheyenne KS-
335 PM MDT Tue Jul 26 2022

...Brief Landspout Tornadoes Possible...

At 333 PM MDT/433 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
Seibert, CO to St. Francis and Atwood. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
St. Francis, Atwood, Stratton, Seibert, Bonny Reservoir, Bird City
and McDonald.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3953 10296 3957 10290 3957 10280 3965 10280
      3983 10255 4000 10155 3976 10080 3958 10106
      3972 10155 3909 10308

Lundquist
Local storm report, Jul 26, 2:41 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     11 NNW BETHUNE          39.46N 102.46W
07/26/2022                   KIT CARSON         CO   PUBLIC

            REPORT OF A FUNNEL ABOUT A QUARTER OF THE
            WAY DOWN. LOCATION ESTIMATED.

&&
Special weather statement, Jul 26, 2:47 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Tue Jul 26 2022

COZ090-KSZ001-262215-
Yuma County CO-Cheyenne KS-
347 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas through 415 PM MDT/515 PM CDT/...

At 347 PM MDT/447 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles east of Bonny Reservoir, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas, including the following locations... Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10197 3957 10211 3965 10217 3967 10207
TIME...MOT...LOC 2147Z 321DEG 11KT 3962 10208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DDT

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail. Local standard time, as filed.

Tornado, Kit Carson

When
July 26, 2:48 PM MST to 2:51 PM MST
Where
Kit Carson County, 18.13 mi NNW of Burlington Arpt to 18.2 mi NNW of Burlington Arpt
Rating
EFU
Path length
0.77 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.548, -102.447

Brief landspout tornado southeast of Kirk, Colorado in far northern Kit Carson County. Tornado duration was around 3 minutes. No damage. Locations and times estimated from both spotter/first responder reports and NWS Goodland radar imagery.

Tornado, Kit Carson

When
July 26, 2:51 PM MST to 2:54 PM MST
Where
Kit Carson County, 7.62 mi NNE of Stratton to 7.29 mi NNE of Stratton
Rating
EFU
Path length
0.5 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
39.404, -102.551

Brief landspout tornado around 9 miles north of Stratton, CO. Tornado duration was around 3 minutes. No damage. Locations and times estimated from both spotter/first responder reports and NWS Goodland radar imagery.

Tornado, Kit Carson

When
July 26, 3:29 PM MST to 3:42 PM MST
Where
Kit Carson County, 0.66 mi NW of Vona to 3.46 mi E of Seibert
Rating
EF0
Path length
3.34 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.307, -102.759

Garage building was shifted east 6 inches off the foundation. A communications tower just east of the garage was folded in half facing the east-northeast. Metal roof panels and pieces of siding were scattered east and west from the garage. A propane tank on the west side of the property was rolled to the south off its base. A playground set on the southwest corner of the house was ripped apart and scattered to the north. A trampoline was crumbled and blown to the northeast. Pieces of siding from the west facing side of the house were scattered across the property. The tornado then traveled west-southwest across Interstate 70 before dissipating.

Hail, Kit Carson

When
July 26, 3:45 PM MST
Where
Kit Carson County, 2.44 mi E of Vona
Measured
1.25 in hail
Reported by
Public
Coordinates
39.300, -102.704

Tornado, Kit Carson

When
July 26, 4:02 PM MST to 4:16 PM MST
Where
Kit Carson County, 5.82 mi NNW of Stratton to 4.64 mi NNW of Stratton
Rating
EFU
Path length
1.61 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.382, -102.626

The tornado moved over open ground north to northwest of Stratton, CO. No damage. Locations and times estimated from both spotter/first responder reports and NWS Goodland radar imagery.

Hail, Kit Carson

When
July 26, 4:10 PM MST
Where
Kit Carson County, 6.98 mi SSE of Vona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.210, -102.690

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044573, 1044574, 1044576, 1045876, 1044575, 1045877.